How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gwen Your Own Question
Dr. Gwen
Dr. Gwen, Veterinarian
Category: Vet
Satisfied Customers: 514
Experience:  10 years experience in emergency medicine, zoo, exotic, and wildlife medicine.
21470562
Type Your Vet Question Here...
Dr. Gwen is online now

hi, my cat has hyperthyroidism and c.k.d and is at stage where

Customer Question

hi,
my cat has hyperthyroidism and c.k.d and is at stage where he is just skin and bone.
He seems very slow and wobbly on his legs.He isn't eating much and wants to go and sleep somewhere quiet outside even though its cold .His head is drooping.He is 20 yrs old.

What is next stage? Should I have him put to sleep or is there anything I can do to improve the situation. He is on a k/d diet and y/d diet.
Submitted: 3 years ago.
Category: Vet
Expert:  Dr. Gwen replied 3 years ago.

Dr. Gwen :

Hello, welcome to Just Answer. I will try to answer your questions as best as possible about your kitty. I am sorry to hear about the hyperthyroidism and kidney disease - these can be challenging to manage in cats, especially the older ones. Most cats that live into their late teens will generally have some chronic health concerns, and I will often tell my clients that everything has an expiration date - the heart, brain, joints - at some point they will no longer be able to function. At 20 yrs old, your cat has unfortunately developed some chronic, serious health issues. I think it is a great testament to the excellent care you have provided him, that he has lived to be 20 - most cats do not live beyond the early teens.
Based on your description and the information you provided, I can tell you there are a few things that raise concerns in mu opinion about the care and future for your cat. First, he has two chronic, serious diseases. Hyperthyroidism over time will cause issues with the heart muscle, elevate blood pressure, and can contribute to clot formation. The chronic kidney disease will also have negative effects on other body systems as well, including causing anemia and ulcers in the mouth. These two things alone give me concern about his quality of life. Your description that he is slow, wobbly, has a poor appetite, and is trying to leave are also very concerning. These are some benchmarks that I generally use to assess quality of life. When a pet starts to exhibit this behavior, when they start having more bad days compared to good days, then I generally have a conversation with the owner about how we can best help that pet. Most of the time we talk about hospice and euthanasia. Peacefully helping a pet pass away is a difficult part of providing care, but alleviating suffering is one of the gifts that we can give our pets. And in many cases, the owners reach a point where they feel their pet is letting them know it is time - such as some of the behaviors you are describing.
I would recommend that you take your cat to your veterinarian and have a conversation about quality of life. They will be honest with you about options, and likely discuss humane euthanasia as one of those options. Together you can decide what is the best course of action.

Dr. Gwen and 3 other Vet Specialists are ready to help you
Customer: replied 3 years ago.

is it worth putting him on Vidalta or should I forget it.it was an option discussed 2 weeks ago.


thanks for your sensitive reply.

Expert:  Dr. Gwen replied 3 years ago.
This medication is used in cats with hyperthyroidism; however, it should be used only in certain cases to alleviate the side effects of the disease. It is not a medication that can be safely used in cats with other illness, including anemia and liver disease. Several side effects have also been reported with this drug, including vomiting, diarrhea, reduced appetite, loss of condition, lethargy, elevated heart rate, and dehydration. I think a good conversation with your veterinarian to determine if the potential side effects are worth the benefits of the drug is the next step. If it is not going to improve his quality of life, I would be hesitant to start this medication.

Related Vet Questions